Hail, Hamilton
- When
- May 21, 4:00 PM EST
- Where
- Hamilton County, 0.91 mi NW of Jennings
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 30.610, -83.110
Penny size hail was reported by a postal carrier near the Florida-Georgia state line.
Scattered severe storms developed across much of Southeast Georgia during the afternoon and evening of May 21st as an upper level short wave trough traversed a very unstable low level airmass where a quasi-stationary surface lingered near the Florida-Georgia state line. One cell brushed extreme northwest Hamilton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Scattered severe storms developed across much of Southeast Georgia during the afternoon and evening of May 21st as an upper level short wave trough traversed a very unstable low level airmass where a quasi-stationary surface lingered near the Florida-Georgia state line. One cell brushed extreme northwest Hamilton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 3:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 425 PM EDT WED MAY 21 2008 ...ISOLD STRONG/SEVERE STORMS POSSIBLE THIS AFTN/EVENING... ...MUCH NEEDED RAINFALL LIKELY THU NIGHT-FRI NIGHT... .SHORT TERM...A REMNANT OUTFLOW BOUNDARY ACROSS N FL WILL LIKELY SERVE AS A FOCUS FOR CONVECTION LATE THIS AFTN INTO THE EVENING HOURS AS A WEAK FRONT JUST N OF THE ALTAMAHA RIVER BASIN CONTINUES TO SLOWLY DRIFT SOUTHWARD. DRY AIR LINGERS ACROSS OUR SOUTHERN COUNTIES WHERE OCALA IS EXPERIENCING RED FLAG CONDITIONS WITH DEW PTS IN THE MID 50S...BUT JUST N NEAR THE OUTFLOW AND BETWEEN THE SFC FRONT DEW PTS IN THE 70S WILL CONTINUE TO SUPPORT MODEST SFC BASED INSTABILITY. HAVE CONTINUED WITH NIL POPS NEAR OCF THIS AFTN/EVENING AND A GOOD CHANCE FOR OUR CENTRAL ZONES WHERE SFC BASED FORCING AND INSTABILITY SHOULD SUPPORT A FEW STRONG CELLS CAPABLE OF PRODUCING DAMAGING WINDS AND/OR SMALL HAIL. POPS DECREASE AFTER 02Z. THU A SHORT WAVE MID LEVEL TROUGH OVER THE CENTRAL GULF COAST STATES WILL TRACK EASTWARD WITH A SURGE OF MID LEVEL MOISTURE ADVANCING OVER OUR AREA IN THE AFTERNOON FROM THE GULF. HAVE ADVERTISED A CHANCE OF TSRA WITH THE HIGHEST VALUES OVER OUR S FL ZONES WHERE DEEPEST MOISTURE WILL COINCIDE WITH LOW LEVEL FORCING PER A LIFTING WARM FRONT. THU NIGHT INTO FRI EVENING THE AFOREMENTIONED SHORT WAVE WILL TRAVERSE OUR CWA WITH A QUASI-STATIONARY W-E ORIENTED WARM FRONT ANTICIPATED NEAR THE FL-GA STATELINE. THIS BOUNDARY IN CONCERT WITH A STRONG LLJ OF 45 KTS EMANATING FROM THE GULF AND AMPLE SFC BASED INSTABILITY WITH DEW PTS NEAR 70 UNDER THE RRQ OF A SOUTHERN STREAM JET WILL FAVOR WIDESPREAD RA/EMBEDDED TS OVER THE AREA WITH PERIODS OF HEAVY RAINFALL LIKELY. DRIER MID LEVEL AIR WILL BEGIN TO INFILTRATE AROUND THE NW SIDE OF THE DEPARTING LOW WITH MODELS INDICATING SFC CYCLOGENESIS POSSIBLE OFFSHORE OF THE FL EAST COAST EARLY SAT. A LINGERING WAKE TROUGH WILL LIKELY EXTEND OVER THE AREA SAT SO HAVE CONTINUED WITH A HIGH CHANCE OF MAINLY AFTN/EARLY EVENING TSRA...THEN POPS DECREASE LATE SAT NIGHT AS MUCH DRIER AND MORE STABLE AIR FILTERS OVER THE AREA FROM THE NNE AS STRONG HIGH PRESSURE BUILDS TO OUR NORTH. HAVE LEANED ON THE WARM SIDE OF MOS IN THE SHORT TERM WITH MINS IN THE UPPER 60S AND LOW 70S THROUGH FRI NIGHT...AND COOL SIDE FOR MAXES WITH VALUES IN THE MID TO LOW 80S. .LONG TERM...MON-WED EXPECT MOSTLY DRY AND PLEASANT CONDITIONS AS A SFC RIDGE TO OUR N SHIFTS S AND E OF OUR AREA BRINGING US COOLER TEMPS AND BREEZY ONSHORE FLOW. A FEW COASTAL SHRA POSSIBLE WILL BE POSSIBLE TUE AND WED MAINLY S OF SGJ AS THE SFC LOW NEAR THE BAHAMAS BREAKS DOWN AS MORE OF AN EASTERLY WAVE APPROACHING SE FL. && .AVIATION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT SITES KSSI...KJAX AND KCRG THROUGH THE EARLY EVENING...WITH WIND GUSTS EXCEEDING 50 KNOTS AND LARGE HAIL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD NORTH OF KGNV...THUS WILL MAINTAIN VCTS FOR THIS SITE. && .MARINE...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT THE LOCAL WATERS THROUGH THIS EVENING...MAINLY NORTH OF ST. AUGUSTINE. OTHERWISE...WINDS WILL BE ON THE DECREASE AS FRONTAL BOUNDARY SLOWLY PUSHES INTO THE LOCAL AREA. AT THIS TIME...FEEL GFS DEPICTION OF SURFACE LOW MOVING NORTHEAST OVER THE AREA ON FRIDAY IS TAD BIT OVERDONE AND WILL NOT REFLECT THIS IN THE FORECAST. && .FIRE WEATHER...A RED FLAG WARNING CONTINUES FOR MARION COUNTY THROUGH 8 PM DUE TO COMBINATION OF LOW RH/GUSTY WINDS. OTHERWISE...RH VALUES ARE FORECAST ABOVE CRITICAL VALUES INTO THE WEEKEND. WESTERLY WINDS WILL CONTINUE TO SUSTAIN AROUND 15 MPH WITH GUSTS TO 25 MPH THE REMAINDER OF TODAY...WITH WEAKER WINDS FORECAST FOR THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 88 70 83 / 20 20 30 50 SSI 68 82 70 78 / 20 20 30 60 JAX 69 86 71 80 / 30 30 40 60 SGJ 70 84 72 80 / 20 30 40 60 GNV 69 88 71 83 / 20 40 50 60 OCF 68 87 72 87 / 10 40 40 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR MARION. GA...NONE. AM...NONE. && ENYEDI/ZAPPE/KEEGAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 249 PM EDT WED MAY 21 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 249 PM EDT WED MAY 21 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND MOST OF NORTHEAST FLORIDA THROUGH 10 PM TONIGHT... THE ENVIRONMENT REMAINS SUPPORTIVE OF STRONG TO SEVERE STORMS ACROSS MOST OF SOUTHEAST GEORGIA AND NORTH FLORIDA THROUGH THIS EVENING. STORMS WILL MOVE EAST AROUND 35 TO 40 MPH. THE MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS NEAR 60 TO 70 MPH. GUSTY WESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 MPH WILL IMPACT THE FORECAST AREA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE GULF AND SPREAD ABUNDANT GULF MOISTURE ACROSS THE REGION THURSDAY NIGHT. THIS SYSTEM WILL INTERACT WITH A STALLED FRONTAL BOUNDARY TO POSSIBLY PRODUCE A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE FORECAST AREA. AT THIS TIME IT APPEARS THE HEAVIEST RAINFALL WILL OCCUR IN AN AREA AROUND THE FLORIDA/GEORGIA BORDER FROM THURSDAY NIGHT INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 314 PM EDT WED MAY 21 2008 GAZ162-212000- ECHOLS- 314 PM EDT WED MAY 21 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ECHOLS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT... AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF STATENVILLE...OR 8 MILES SOUTHEAST OF VALDOSTA...MOVING EAST AT 36 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STATENVILLE AND MAYDAY THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL DOCK JUNCTION 31.20N 81.52W
05/21/2008 M0.25 INCH GLYNN GA TRAINED SPOTTER
A STORM SPOTTER REPORTED PEA SIZE HAIL ALONG WITH
ESTIMATED 50 MILE PER HOUR WINDS IN DOCK JUNCTION NORTH
OF BRUNSWICK IN GLYNN COUNTY.
&&
PKEEGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BRUNSWICK 31.14N 81.47W
05/21/2008 E1.00 INCH GLYNN GA LAW ENFORCEMENT
THE BRUNSWICK POLICE DEPARTMENT OBSERVED QUARTER SIZE
HAIL.
0330 PM TSTM WND DMG BRUNSWICK 31.14N 81.47W
05/21/2008 GLYNN GA PUBLIC
TREES AND POWERLINES WERE REPORTED DOWN AROUND THE CITY
OF BRUNSWICK.
&&
ARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST 5 E BRUNSWICK 31.15N 81.38W
05/21/2008 M66 MPH GLYNN GA OFFICIAL NWS OBS
THE ST SIMONS ISLAND ASOS MEASURED A GUST TO 66 MPH.
&&
ARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 5 NW COUNTRY CLUB ESTAT 31.26N 81.53W
05/21/2008 E1.00 INCH GLYNN GA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL IN STERLING
GEORGIA.
&&
ARSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 442 PM EDT WED MAY 21 2008 GAZ153-154-212115- COASTAL GLYNN-INLAND GLYNN- 442 PM EDT WED MAY 21 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 515 PM EDT... AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF THALMANN...OR 8 MILES NORTHWEST OF DOCK JUNCTION...MOVING EAST AT 48 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THALMANN...DOCK JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...BOYS ESTATE...ST. SIMONS...GLYNN HAVEN...SEA ISLAND AND LITTLE ST. SIMMONS ISLAND THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. SHASHY
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail was reported by a postal carrier near the Florida-Georgia state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97856.